USMLE Forums banner

1 - 8 of 8 Posts

·
Registered
Joined
·
26 Posts
Discussion Starter #1
A patient is being treated with an antibiotic for a vancomycin resistant enterococcal infection. He consumes an over the counter medication containing ephedrine and develop a significant spike of blood pressure that leads to a pounding headache. He is transported to the hospital. As part of the workup, blood tests indicate some bone marrow suppression. Which of the following antibiotics is most likely associated with this clinical picture?

A. Azithromycin
B. Ciprofloxacin
C. Erythromycin Estolate
D. Gentamicin
E. Linezolid
 

·
Registered
Joined
·
335 Posts
Hmm... tough one!

I know that chloramphenicol known to cause bone marrow suppression, it's not given as a choice here.

Next I'd say penicillin family can cause BMS eg. Piperacillin - not on the list

Linezolid can cause BMS by MOA UNKNOWN :eek::eek:
You are right!!!! Linezolid it is.:D
http://en.wikipedia.org/wiki/Linezolid
 

·
Registered
Joined
·
26 Posts
Discussion Starter #5
E.Linezolid is the right answer :)) Congrat aktorque,doctorsmonsters
It's quite hard.:D Actually I got wrong ans when I first confront this problem in Pretest Pharmacology(Marshal Shlafer)

Linezolid
Therapeutic Uses
Linezolid is FDA approved for treatment of infections caused by

- vancomycin-resistant E. faecium
- nosocomial pneumonia caused by methicillin-susceptible and-resistant strains of S. aureus
- community-acquired pneumonia caused by penicillin-susceptible strains of S. pneumoniae
- complicated skin and skin-structure infections caused by streptococci and methicillin-susceptible and -resistant strains of S. aureus
- uncomplicated skin and skin-structure infections

Untoward Effects
The drug seems to be well tolerated, with generally minor side effects (e.g., gastrointestinal complaints, headache, rash). Myelosuppression, including anemia, leukopenia, pancytopenia, and thrombocytopenia, has been reported in patients receiving linezolid. Thrombocytopenia or a significant reduction in platelet count has been associated with linezolid in 2.4% of treated patients, and its occurrence is related to duration of therapy. Platelet counts should be monitored in patients with risk of bleeding, preexisting thrombocytopenia, or intrinsic or acquired disorders of platelet function (including those potentially caused by concomitant medication) and in patients receiving courses of therapy lasting beyond 2 weeks. Linezolid is a weak, nonspecific inhibitor of monoamine oxidase. Patients receiving concomitant therapy with an adrenergic or serotonergic agent or consuming more than 100 mg of tyramine a day may experience palpitations, headache, or hypertensive crisis. Peripheral and optic neuropathy, which seem to be reversible upon drug discontinuation, have been reported with prolonged use. Linezolid is neither a substrate nor an inhibitor of CYPs.
 

·
Registered
Joined
·
157 Posts
A patient is being treated with an antibiotic for a vancomycin resistant enterococcal infection. He consumes an over the counter medication containing ephedrine and develop a significant spike of blood pressure that leads to a pounding headache. He is transported to the hospital. As part of the workup, blood tests indicate some bone marrow suppression. Which of the following antibiotics is most likely associated with this clinical picture?

A. Azithromycin
B. Ciprofloxacin
C. Erythromycin Estolate
D. Gentamicin
E. Linezolid
I guess linezolid
Reasons first it's very
Secondly the drug causes serotonin syndrome.....question in u world about it
 
1 - 8 of 8 Posts
Top